Alert archive / North Dakota / Special Weather Statements in 2024
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 31, 2024, 11:07 AM CDT for Barnes County, North Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2024, 11:07 AM CDT (16:07 UTC)
- Expired
- Jul 31, 2024, 11:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 50
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 11:45 AM CDT | TSTM WND GST 57 | 8 Nnw Hastings, ND | Personal weather station KNDVALLE11 measured 57 mph wind gust at 1145am. |
| Jul 31, 11:45 AM CDT | TSTM WND GST 57 | 8 Nnw Hastings, ND | Personal weather station KNDVALLE11 measured wind gust to 57 mph at 1145am. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3194 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -4.4
The text
As transmitted.
308
WWUS83 KFGF 311607
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
1107 AM CDT Wed Jul 31 2024
NDZ038-049-311645-
Ransom ND-Barnes ND-
1107 AM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RANSOM AND WESTERN
BARNES COUNTIES THROUGH 1145 AM CDT...
At 1107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Adrian to 6 miles
southwest of Berlin. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley City, Sanborn, Litchville, Dazey, Fort Ransom, Hastings, and
Kathryn.
This includes Interstate 94 in North Dakota between mile markers 272
and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4663 9803 4663 9844 4698 9844 4698 9847
4715 9847 4724 9823 4687 9794 4648 9793
4645 9803
TIME...MOT...LOC 1607Z 242DEG 21KT 4697 9878 4664 9861 4631 9859
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
SpenderWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 31, 10:04 AM CDT, 1 hour 3 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe thunderstorms for southeastern North Dakota and west central Minnesota, and 1 out of 5 for areas further north.
Area forecast discussion, Jul 31, 10:04 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1004 AM CDT Wed Jul 31 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe thunderstorms for southeastern North Dakota and west central Minnesota, and 1 out of 5 for areas further north. && .UPDATE... Issued at 1004 AM CDT Wed Jul 31 2024 A few lead thunderstorms approaching our western border, some of them approaching the stronger side with some pea to nickel hail and locally heavy rain. Will continue to monitor as it pushes into eastern ND. CAMs have the cells that will move into our central counties weakening and then stronger cells developing later this afternoon near the SD border. This fits with the convective outlook thinking and our graphics, so will continue to lean in that direction. UPDATE Issued at 645 AM CDT Wed Jul 31 2024 A severe thunderstorm developed near Devils Lake along a stalled frontal zone, riding along this tight instability gradient with 2000-3000 J/KG elevated instability where the inflow is originating. This storm is moving northeast following mean flow along this gradient. Broad ascent is starting to increase from the southwest and shower/embedded storms are increasing in coverage as the leading edge of the mid level circulation is approaching. We may continue to see isolated pulse type convection with near severe or severe hail through the morning hours in our west as this system approaches, though the main period of severe and any potential for sig severe is still during the afternoon as the surface low passes to the south and very unstable air develops across our CWA. Besides the isolated severe threat being a bit earlier as a start, the forecast is generally on track (low confidence still with high variance on potential thunderstorm evolution today). && .DISCUSSION... Issued at 331 AM CDT Wed Jul 31 2024 ...Synopsis... initially the main focus is on a mid/upper trough arriving through westerly flow today, with the mid level circulation on WV currently over Wyoming/Montana early this morning. Ahead of this flow is out of the west-southwest and less organized impulses have been ejecting into the region producing occasional (very elevated) showers and weaker thunderstorms. This feature will be responsible for a more organized threat for thunderstorms and potential severe storms today into the early evening. On the back side of this trough shortwave ridging arrives and for once smoke aloft will be cut off from our region allowing for more substantial clearing as mid/upper ridging builds over the western US. This allows for a trend towards drier conditions and more "true" sunshine than we've seen for quite some time. The air mass remains very warm however at least through Friday, and there is a chance for heat impacts Friday (heat indicies over 90). Eventually troughing builds over Hudson Bay allowing for NW flow to arrive over our region, and there is strong consensus on this large scale pattern arriving then persisting for much of next week. This brings a trend towards lower high/low temperatures (lower end of seasonal ranges or below average at times). This also shifts the highest instability/moisture out of our region, but doesn't eliminate the potential for quick moving waves/back door cold fronts that could still bring low shower/thunderstorm chances. Machine learning doesn't highlight any severe potential beyond the current 24hr period. ...Severe thunderstorm risk today... Early in the day instability is already quick high (but very elevated. However, beside the disorganized nature of forcing, there is a substantial dry layer in the lowest 15 KFT AGL that was highlighted on regional 00Z RAOBs and RAP indicates will be in place over our area through the early morning hours. As a result we should have a delay in more organized thunderstorms and any potential severe storms until after 15Z when the plume of mid level moisture from the southwest arrives along with the approach of the surface low/mid level circulation to our west. Large scale synoptic ascent increases and initially very high CAPE but marginal to weak shear will be in place across our region as a cluster of storms approaches. Shear increases in proximity of the surface low and a quasi-stationary/warm front and where this tracks, along with how much clearing we can achieve will play a role in the potential for more organized/significant severe potential in our south (I-94 corridor). If those key features remain south, or we have much more ongoing showers/cloud cover from the morning period, then the threat will tend to be associated with isolated elevated cores within clusters (marginal hail/wind). The right track of that surface feature (as some CAMs show) with enough clearing would allow a better chance for discrete supercells in our south and all severe modes (conditional/low risk for sig hail 2"+ as well). There are more CAMs and models supporting the less severe impacts for our area, however ultimately we may not be able to rule out the more significant severe potential until 3-6hr from initiation later this morning/early this afternoon. As the low pressure shifts east-southeast we should see a quick end to any lingering severe threat as mid level lapse rates/instability and drier air advects west-northwest to southeast. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 645 AM CDT Wed Jul 31 2024 Patchy/shallow ground fog developed again this morning ,with brief vis reductions at some locations in eastern ND and northwest MN, which should quickly improve due to daytime mixing. A severe thunderstorm developed just north of Devils Lake before TAF issuance and is moving northeast, but once a front passes the threat at KDVL should wind down this morning. Isolated to scattered thunderstorms are still expected across the rest of the region, with better chances/coverage in southeast ND/west central MN this afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...DJR AVIATION...Lynch
Hazardous weather outlook, Jul 31, 5:57 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 557 AM CDT Wed Jul 31 2024 MNZ029>032-040-NDZ049-052-053-011100- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 557 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms. This is for midday today through early evening. The main hazards will be hail to golf ball size and wind gusts to 70 mph. An isolated tornado is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-011100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 557 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms. This is for today through early evening. The main hazards will be hail to 1 inch and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 31, 6:03 AM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 AM CDT Wed Jul 31 2024
NDZ015-311145-
Ramsey ND-
603 AM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RAMSEY COUNTY THROUGH
645 AM CDT...
At 603 AM CDT, Doppler radar was tracking a strong thunderstorm over
Webster, or 9 miles north of Devils Lake, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, Edmore, Webster, Lawton, Garske, and Derrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4854 9847 4855 9832 4853 9832 4832 9833
4806 9887 4828 9910
TIME...MOT...LOC 1103Z 237DEG 42KT 4825 9891
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RiddleSpecial weather statement, Jul 31, 10:35 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1035 AM CDT Wed Jul 31 2024
NDZ024-311615-
Eddy ND-
1035 AM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT EDDY COUNTY THROUGH 1115 AM
CDT...
At 1034 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brantford, or 17 miles northeast of Carrington, moving northeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Rockford, Brantford, and southeastern Spirit Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4772 9916 4785 9868 4785 9864 4761 9850
4759 9850 4758 9878 4759 9915
TIME...MOT...LOC 1534Z 234DEG 8KT 4765 9890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Jul 31, 11:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1107 AM CDT Wed Jul 31 2024
NDZ038-049-311645-
Ransom ND-Barnes ND-
1107 AM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RANSOM AND WESTERN
BARNES COUNTIES THROUGH 1145 AM CDT...
At 1107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Adrian to 6 miles
southwest of Berlin. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley City, Sanborn, Litchville, Dazey, Fort Ransom, Hastings, and
Kathryn.
This includes Interstate 94 in North Dakota between mile markers 272
and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4663 9803 4663 9844 4698 9844 4698 9847
4715 9847 4724 9823 4687 9794 4648 9793
4645 9803
TIME...MOT...LOC 1607Z 242DEG 21KT 4697 9878 4664 9861 4631 9859
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpenderThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:21 PM CDT | Special Weather Statement | FGF | Towner | 24 min |
| Jul 30, 9:45 PM CDT | Special Weather Statement | FGF | Towner | 45 min |
| Jul 31, 6:03 AM CDT | Special Weather Statement | FGF | Ramsey | 42 min |
| Jul 31, 6:11 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 34 min |
| Jul 31, 6:45 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 45 min |
| Jul 31, 10:35 AM CDT | Special Weather Statement | FGF | Eddy | 40 min |
| Jul 31, 11:31 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 44 min |
| Jul 31, 12:11 PM CDT | Special Weather Statement | FGF | Barnes, Ransom | 49 min |
| Jul 31, 12:16 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 44 min |
| Jul 31, 12:45 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 45 min |
| Jul 31, 12:54 PM CDT | Special Weather Statement | FGF | Cass, Traill | 51 min |
| Jul 31, 1:19 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 56 min |
| Jul 31, 1:42 PM CDT | Special Weather Statement | FGF | Clay, Norman, Polk, Red Lake | 48 min |
| Jul 31, 1:58 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 47 min |
| Jul 31, 2:09 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more | 51 min |
| Jul 31, 2:54 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 1 more | 66 min |
| Jul 31, 3:24 PM CDT | Special Weather Statement | FGF | Roseau | 36 min |
| Jul 31, 3:59 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 31 min |
| Jul 31, 5:03 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 42 min |
| Jul 31, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 47 min |
| Jul 31, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 40 min |
Nearby
Special Weather Statements in North Dakota, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.